Florida, 2022Rip Current in Florida, December 7, 2022
December 7, 2022 · NWS MLB · 1 event in 1 county or zone
A 69-year-old male was caught in a rip current and drowned near Sunrise Park in Indialantic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 69-year-old male was caught in a rip current and drowned near Sunrise Park in Indialantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 7, 10:24 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Dec 7, 10:24 AM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1024 AM EST Wed Dec 7 2022
...New UPDATE, MARINE, AVIATION, HYDROLOGY...
.UPDATE...
Issued at 1020 AM EST Wed Dec 7 2022
Mostly dry this morning with a few sprinkles over the Atlantic
waters. Patchy ground fog/ mist formed earlier this morning across
the I-4 corridor and has since dissipated with day time heating. Low-
level high pressure is draped across the Atlantic seaboard with the
ridge axis extending across the Florida peninsula and into the
GOMEX. High pressure aloft continues to remain stationary off the
west coast of Florida. Current temperatures are in the upper 60s to
lower 70s, with high temperatures expected to be in the lower 80s.
Slightly cooler temperatures along the Volusia coast this afternoon
with highs in the upper 70s. The current forecast remains on track
with only minor adjustments to PoPs over the Atlantic waters and
along the Treasure Coast. Have added an area of isolated sprinkles
over the offshore waters to reflect current radar observations and
model trends. The slight chance of showers this afternoon was
expanded to include portions of the Treasure Coast.
&&
.MARINE...
Issued at 1020 AM EST Wed Dec 7 2022
A few isolated sprinkles this morning over the waters will
increase to a slight chance of showers this afternoon across the
Brevard and Treasure Coast waters. Current buoy 41009 observations
show seas are 4 ft with NE winds around 6 kts. E/NE winds will stay
steady around 10 kts through the afternoon with 4-5 ft seas.
&&
.AVIATION...
(18Z TAFS)
Issued at 1020 AM EST Wed Dec 7 2022
VFR conditions this afternoon with NE/ENE winds around 8
kts. Light winds overnight. Model guidance suggests fog development
overnight across inland terminals and at DAB. TEMPOs included from
10Z/12Z at MCO/SFB/ISM and from 09Z/12Z at LEE/DAB for reduced VIS.
However, guidance is showing IFR/LIFR VIS reductions being possible,
thus TEMPOs may need to be adjusted in later TAF packages to account
for this greater VIS reduction.
&&
.DISCUSSION...
From previous discussion
Today-Tonight...Any patchy fog that develops will dissipate shortly
after sunrise. High pressure will persist across the Florida
peninsula, with mostly dry conditions expected today. Isolated
showers may develop over the local Atlantic this afternoon, and
light easterly flow could push some of these onshore the Treasure
Coast. Rainfall accumulations will be minimal with any showers that
do make it onto land. Mostly sunny skies across the area today,
allowing temperatures to reach the low 80s once again. Overnight,
winds become light and skies will once again be mostly clear across
the interior, creating a favorable environment for some patchy fog
development. Models are aggressive with visibility reductions, but
confidence in dense fog development is low, so stuck with patchy fog
west of I-95 and north of Okeechobee County. Lows along the coast
south of the Cape will be a little warmer overnight in the mid 60s,
as some partly cloudy skies could slightly limit cooling. Elsewhere,
overnight lows in the upper 50s to low 60s.
Thursday-Friday...High pressure at the surface and aloft persists
through the end of the work week. Dry conditions prevailing. Winds
becoming N/NE as high pressure drifts westward and east central
Florida winds up on the eastern periphery. Temperatures remaining
just slightly above normal, with highs in the upper 70s to lower
80s. Overnight lows in the lower 60s, with upper 50s possible by
Friday night, as northerly winds persist.
.HYDROLOGY...
Issued at 309 AM EST Wed Dec 7 2022
A Flood Warning is in effect for the Saint Johns River at Astor,
which will remain in Minor Flood Stage for the foreseeable future.
The Saint Johns River points at Sanford and above Lake Harney
will continue a slow decline while remaining in Action Stage the
rest of this week. The Saint Johns River at Deland is forecast to
fall below Action Stage on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 62 78 61 / 0 0 0 0
MCO 82 64 82 62 / 0 0 0 0
MLB 80 67 80 63 / 0 10 0 0
VRB 81 67 81 63 / 10 10 0 0
LEE 82 62 82 61 / 0 0 0 0
SFB 81 63 81 61 / 0 0 0 0
ORL 82 64 82 63 / 0 0 0 0
FPR 81 66 80 63 / 20 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Law/Watson/Pendergrast
Hazardous weather outlook, Dec 7, 10:38 AM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1038 AM EST Wed Dec 7 2022
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-080400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1038 AM EST Wed Dec 7 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
A High Risk of life threatening rip currents exists at all central
Florida Atlantic beaches today. Entering the water above the knees
is not advised. It is always safer to enter the water at a
guarded beach, and never enter the ocean alone.
.RIVER FLOOD IMPACT...
A Flood Warning is in effect for the Saint Johns River at Astor,
which will remain in Minor Flood Stage for the foreseeable future.
The Saint Johns River points at Sanford and above Lake Harney
will continue a slow decline while remaining in Action Stage the
rest of this week. The Saint Johns River at Deland is forecast to
fall below Action Stage on Friday.
.DENSE FOG/SMOKE IMPACT...
Patchy fog could develop across east central Florida late tonight
and into early Thursday morning, primarily northwest of the
Treasure Coast. If you encounter fog on your driving commute,
slow down, use only your low beam headlights, and leave extra
following distance.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A moderate risk of dangerous rip currents is expected at the local
Atlantic beaches Thursday, however the risk is expected to become
high again from Friday through at least this weekend. Hazardous
boating conditions will return on Friday with seas building to 7
to 9 feet across the local waters through the middle of next week.
Late night and early morning fog remains possible through the end
of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Tollefsen/Law
Rip Current, Southern Brevard Barrier Islands
- When
- December 7, 2:20 PM EST
- Where
- Southern Brevard Barrier Islands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.300, -80.701 (the zone’s center; the record gives no point)
A 69-year-old male from Minnesota was caught in a rip current and pulled underwater during a swim at Sunrise Park in Indialantic. Brevard County Fire Rescue crews were called to the scene around 1430 EST where the man was found by a lifeguard and brought back to the beach; however, he did not survive.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Montana, December 7, 2022$1.0 million · 3 events
- Flooding in Tennessee, December 7, 202210 events
- Dense Fog in Pennsylvania, December 7, 20225 events
- Winter Weather in Michigan, December 7, 20224 events
- Dense Fog in California, December 7, 20223 events
- Winter Storm in Alaska, December 7 to 8, 20222 events
- Winter Weather in Utah, December 7 to 8, 20221 event
- Dense Fog in Colorado, December 7, 20221 event
- Winter Weather in Wyoming, December 7 to 8, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072766.